Vermont, 2005

Hail in Vermont, May 3, 2005

May 3, 2005 · NWS BTV · 1 event in 1 county or zone

A cold upper level trough over the northeast US resulted in reports of pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold upper level trough over the northeast US resulted in reports of pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 3, 1:30 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 3, 1:30 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT TUE MAY 3 2005

.SYNOPSIS...
CYCLONIC FLOW PTRN BCMG LESS AMPLITUDE WITH LESS AND LESS S/W ENERGY
ROTATING INTO THE TROF. MID/ULVL FLOW BCMS ZONAL THU AS ABV MNTD TROF
EXITS AND AHD OF ANTHR NRN STREAM S/W TO MV TOWARD GRT LAKES FRI AND
A SRN STREAM MVG TOWARD SE/MID-ATLANTIC COAST. ACTUALLY MID/ULVL FLOW
WL EXPERIENCE SOME S/W RIDGING THU INTO FRI.

AT THE SFC...TROF ACRS ERN FA ATTM WL CONT E WITH SFC HIGH MVG INTO
NE CONUS LATE WED/THU SLIDING E OF FA THU NGT/FRI.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
MANY REPORTS OF PEA SIZE HAIL IN SHRA AS VRY COLD ALOFT AND UNSTABLE BUT
NO THUNDER.

AS MNTD ABV...INSTABILITY LESSENS ALG WITH AVBL MOISTURE AND SHRA
ACTVTY AND CLDS DIMINISH. THEREFORE...CLDS DIMINSHING TNGT AND ANTHR
COLD ONE ACRS FA.

ENUF INSTABILITY WED WITH SS TO DVLP CLDS AND MTN -SHRA BUT LESS AVBL
MOISTURE AND NOT AS COLD ALOFT FOR MORE SS AND MILDER THAN TDY.

CLRG AND COLDER WED NGT WITH SCT FROST LKLY BUT WERE STL IN FROST/FREEZE
SEASON, SO NO HEADLINES.

SFC HIGH PRS...MODERATED AIRMASS AND DVLPG RETURN FLOW WL ALLOW FOR A NICE
MILD...SEASONABLE THU.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
DRY CONDITIONS FOR MUCH OF FRI AS HIGH PRESSURE OVER THE NORTHEAST.
WK FRNT APPROACHES REGION EARLY SAT MORN...MVG ACROSS CWA FROM W TO
E W/ SFC PARENT TO THE NORTH IN QUEBEC. WILL KEEP CHANCE POPS FOR
PRECIP IN KEEPING HIR CONCENTRATION FOR NORTHERN ZONES ESPECIALLY NC
NE VT SAT NGT. HIGH PRESSURE BUILDS OVER REGION ON SUNDAY...WILL
CARRY SL CHANCE POPS FOR -SHRA EARLY SUN MORN...DRY FOR REST OF DAY.
LATEST MDL RUN HAS HIGH OVER CWA FOR MUCH  OF SUN W/ NEXT FRNT
PUSHING SOUTH OVER CWA DURING THE DAY MON. WILL KEEP CHANCE POPS FOR
-SHRA IN TRANSITIONING AS FRNT MVS SOUTH OF AREA. VERY BRIEF BREAK
IN PRECIP FROM MON INTO TUES AS LOW MVS SE THEN E FROM GREAT LKS
REGION OVER THE NEW ENGLAND REGION. ADJUST POPS FOR TUES FROM
GUIDANCE FOR NOW AND AWAIT TO SEE IF TRACK HOLDS. TWEAKED TEMPS SOME
FROM HPC EXTENDED GUIDANCE TO ACCOMODATE SOME XTRA CLDS FROM
AFFECTING SYSTEMS.

&&

.AVIATION...
FR/MVFR COND ALL SITES FOR ENTIRE FORECAST PERIOD. -SHRA AT
KBTV/KMSS W/ NO REDUCTION TO VSBY. -SHRA/-SHSN KMPV/KSLK NO VSBY
REDUCTION THRU 12Z. KSLK DOWN TO 5SM IN -SHSN 12Z-14Z. CEILINGS 3KFT
OR HIR MUCH OF PERIOD. WINDS WSW 10 TO 20KTS BECMG 10KTS OR LESS AFT
00Z...BECMG W 5 TO 15KTS AFT 10Z-12Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SLW
SHORT TERM...SLW
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, May 3, 2:20 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
320 AM EDT TUE MAY 3 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-040719-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
320 AM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AND
NORTHERN AND CENTRAL VERMONT.

.DAY ONE...TODAY:

THERE IS A CHANCE FOR RAINSHOWERS IN THE AFTERNOON.
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
THE LOW PRESSURE SYSTEM THAT HAS BEEN OVER THE REGION FOR THE PAST
SEVERAL DAYS WILL MOVE OUT OF THE REGION ON WEDNESDAY. HIGH PRESSURE
WILL MOVE IN THROUGH THE WEEKEND.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HANOSN

The radar

The Burlington radar (KCXX), 100 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orleans

When
May 3, 2:55 PM EST to 3:05 PM EST
Where
Orleans County, Derby Line
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
45.000, -72.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449662.